Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Des Moines, IA

April 14, 20127 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 14, 2012, 6:48 PM CDT for 7 counties in Iowa. It was in force for 42 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2012, 6:48 PM CDT (23:48 UTC)
Expired
Apr 14, 2012, 7:30 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, IA, Clarke County, IA, Decatur County, IA, Madison County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 6:50 PM CDTHAIL 15 Sw New Virginia, IA
Apr 14, 6:55 PM CDTTSTM WND DMG1 N Creston, IALARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34.
Apr 14, 6:55 PM CDTTSTM WND DMG1 N Lenox, IALARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34.
Apr 14, 6:57 PM CDTHAIL 15 Sw Creston, IA
Apr 14, 7:00 PM CDTTORNADOCreston, IANWS STORM SURVEY CONFIRMED STRONG EF2 TORNADO. THE TORNADO BEGAN ABOUT ONE AND A HALF MILES EAST OF CROMWELL AND TRACKED NORTHEASTWARD THROUGH THE FAR NORTHWEST PORTION OF CRESTON. THE GREATER REGIONAL MEDICAL CENTER AND SOUTHWESTERN COMMUNITY COLLEGE SUSTAINE
Apr 14, 7:06 PM CDTTSTM WND GST 502 W Diagonal, IA50 MPH WINDS REPORTED
Apr 14, 7:09 PM CDTHAIL 0.75Creston, IA40 TO 50 MPH WINDS WITH HAIL.
Apr 14, 7:20 PM CDTHAIL 1.755 Sw Lorimor, IA
Apr 14, 7:24 PM CDTTSTM WND DMGCreston, IA20 INCH TREES DOWN. STRUCTURAL AND ROOF DAMAGE TO HOSPITAL. LARGE TREES UPROOTED.
Apr 14, 7:29 PM CDTHAIL 2.75Murray, IA
Apr 14, 7:30 PM CDTTSTM WND GST 60Winterset, IAESTIMATED 60 MPH GUST AT INTERSECTION OF HIGHWAYS 169 AND 92 ON WEST SIDE OF WINTERSET.
Apr 14, 7:30 PM CDTHAIL 12 Wsw Osceola, IADIME TO QUARTER SIZE HAIL. 1.67 INCHES OF RAIN IN AN HOUR AND TWENTY MINUTES ALSO.
Apr 14, 7:37 PM CDTHAIL 0.884 Nnw Osceola, IA
Apr 14, 7:37 PM CDTTORNADO2 Nw Osceola, IATORNADO ON THE GROUND. LOOKING NORTHWEST FROM LAKESIDE CASINO NEAR OSCEOLA.
Apr 14, 7:39 PM CDTTSTM WND GST 604 Nnw Osceola, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 5:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KDMX 142348
SVRDMX
IAC003-039-053-121-159-173-175-150030-
/O.NEW.KDMX.SV.W.0017.120414T2348Z-120415T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...
  UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF LENOX...
  OR 12 MILES SOUTHWEST OF CRESTON...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRESTON...WINTERSET...OSCEOLA...CROMWELL...DIAGONAL...CRESTON
  AIRPORT...SHANNON CITY...TINGLEY...ARISPE...ELLSTON...AFTON...
  BEACONSFIELD...MACKSBURG...GRAND RIVER...THAYER...LORIMOR...
  MURRAY...VAN WERT...EAST PERU AND WELDON.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 20 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM...AWAY FROM WINDOWS. EXTENSIVE DAMAGE AND INJURY ARE
LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED
BUILDING. WIDESPREAD DESTRUCTIVE WINDS CAN PRODUCE DAMAGE AND SERIOUS
INJURY SIMILAR TO A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4065 9471 4095 9472 4116 9435 4116 9424
      4122 9424 4141 9391 4126 9379 4116 9379
      4116 9370 4098 9355 4087 9356
TIME...MOT...LOC 2348Z 249DEG 52KT 4092 9443
WIND...HAIL 70MPH <.75IN

$$

LEE
1 follow-up statement
902 
WWUS53 KDMX 150015
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SAT APR 14 2012

IAC003-173-150024-
/O.CAN.KDMX.SV.W.0017.000000T0000Z-120415T0030Z/
TAYLOR IA-ADAMS IA-
715 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS AND EASTERN
TAYLOR COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4083 9433 4108 9440 4116 9435 4116 9424
      4122 9424 4141 9391 4126 9379 4116 9379
      4116 9370 4098 9355 4087 9356
TIME...MOT...LOC 0014Z 249DEG 52KT 4106 9396

$$

IAC039-053-121-159-175-150030-
/O.CON.KDMX.SV.W.0017.000000T0000Z-120415T0030Z/
UNION IA-RINGGOLD IA-MADISON IA-CLARKE IA-DECATUR IA-
715 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DECATUR...CLARKE...SOUTHERN MADISON...NORTHEASTERN RINGGOLD AND UNION
COUNTIES UNTIL 730 PM CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 14 
MILES WEST OF OSCEOLA...OR 16 MILES EAST OF CRESTON...MOVING EAST AT 
60 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING WIND DAMAGE 1 MILE 
NORTH OF CRESTON.

LOCATIONS IMPACTED INCLUDE...
  WINTERSET...OSCEOLA...VAN WERT...EAST PERU...WELDON...TRURO...
  PATTERSON...OSCEOLA AIRPORT...LE ROY AND WOODBURN.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 23 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...IMMEDIATELY GO TO THE BASEMENT OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4083 9433 4108 9440 4116 9435 4116 9424
      4122 9424 4141 9391 4126 9379 4116 9379
      4116 9370 4098 9355 4087 9356
TIME...MOT...LOC 0014Z 249DEG 52KT 4106 9396
WIND...HAIL 70MPH 1.00IN

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:51 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 14, 5:51 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT SAT APR 14 2012

.UPDATE 15/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
WARM FRONT WILL LIFT NORTH ACROSS CENTRAL IOWA TONIGHT AND IT WILL
BE THE FOCUS OF SEVERE THUNDERSTORMS.  TORNADOES ARE MOST LIKELY
EARLY ON NEAR THE WARM FRONT WHERE THE SEVERE WEATHER PARAMETERS ARE
MAXIMIZED.  AS STORMS LIFT NORTHEAST...THEY SHOULD REMAIN SEVERE DUE
TO VERY HIGH SHEAR VALUES.  HIGH POPS TONIGHT WITH SEVERE WORDING.
HAVE HAD REPORTS ABOUT HEAVY RAIN FROM THE STORMS OVER EASTERN
NEBRASKA. WOULD THINK AS THE DRY SLOT ARRIVES THIS EVENING DRYING
THE MID LEVELS WHICH SHOULD REDUCE PWAT AND GIVEN THE RELATIVE QUICK
SPEED OF THE CELLS...FLASH FLOODING SHOULD NOT BE A SIGNIFICANT
WIDESPREAD THREAT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
COMPLEX BEGINNING TO THE EXTENDED PERIOD WITH LINGERING
PRECIPITATION AND SEVERE POTENTIAL WITH LOW PRESSURE PUSHING
NORTHEAST. MODELS HAVE COME TO A DECENT AGREEMENT WITH THE TRACK
OF THE LOW AND THE TIMING...PUSHING LOW INTO NE/SD/MN/IA BORDER
REGION BY 18Z SUNDAY. MODELS ALSO CONTINUE TO DEEPEN LOW AS IT
PULLS NORTHEASTWARD. WILL SEE PRECIPITATION LINGERING AHEAD OF
FRONTAL BOUNDARY SUNDAY...BEFORE DRY SLOT ARRIVES. HOWEVER...HAVE
LEFT CHANCES FOR PRECIPITATION ACROSS CWA SUNDAY AFTERNOON WITH
POTENTIAL FOR PEAK HEATING TO DEVELOP THUNDERSTORMS. DECENT CAPE
AND GOOD SHEER VALUES COULD LEAD TO SOME SEVERE STORMS SUNDAY
AFTERNOON. HOWEVER...BEST CHANCES ARE TO THE NORTH AND EAST ACROSS
WISCONSIN AND NE IOWA.

ANOTHER MAJOR CONCERN FOR SUNDAY IS WITH SOUTH WINDS. WILL SEE
GOOD MIXING...NEARLY UP TO 750MB IF FULL MIXING IS REALIZED. WINDS
THROUGH THE MIXED LAYER ARE 50KTS-60KTS...AND COULD SEE MIXING
REALIZED AT SURFACE. ESPECIALLY WITH DRY SLOT AND LIKELY CLEARING
SKIES. IN ADDITION...LAPSE RATES WILL BE HIGH AND FAVORABLE FOR
STRONG WINDS. WILL LIKELY NEED TO SEE A WIND ADVISORY...POSSIBLY
A HIGH WIND WARNING FOR PORTIONS OF THE AREA SUNDAY AFTERNOON.
WITH CONVECTIVE CONCERNS THROUGH THE OVERNIGHT HOURS HAVE NOT
ISSUED WIND HEADLINES WITH THIS PACKAGE.

FOR MONDAY....MODELS CONTINUE TO PULL LOW NORTH...BUT HAVE SLOWED
TIMING AND DISAGREE ON HOW FAR NORTH LOW REACHES BY 06Z MONDAY.
HAVE LEFT CHANCES FOR PRECIPITATION ACROSS NORTHERN IOWA SUNDAY
NIGHT WITH POTENTIAL FOR SOME WRAP AROUND PRECIPITATION. HAVE
DECREASED CHANCES FOR MONDAY AS LOW CONTINUES TO PULL AWAY FROM
REGION. BEHIND LOW COLD TEMPERATURES WILL PUSH IN...WITH 850MB
TEMPS NEAR -2 DEGREES C FOR MONDAY AFTERNOON. HAVE CONTINUED COOL
TREND FOR MONDAY AND MONDAY NIGHT WITH COLD PUSH OF AIR. MAY NEED
FROST/FREEZE HEADLINES FOR OVERNIGHT MONDAY NIGHT ESPECIALLY IN
THE NORTH. HOWEVER...SOUTHERLY FLOW RETURNS QUICKLY WITH WARMING
TEMPERATURES THROUGH THE END OF THE WEEK.

ZONAL FLOW WILL DOMINATE THROUGH THE WEEK WITH A SHORTWAVE PUSHING
THROUGH MONDAY NIGHT. HAVE TAKEN OUT PRECIP CHANCES AS BEST
MOISTURE REMAINS FURTHER SOUTH ACROSS NORTHERN MO BUT COULD SEE
SOME LIGHT RAIN. NEXT BIG SYSTEM WILL COME TOWARDS MID WEEK AS
ANOTHER AREA OF LOW PRESSURE TRACKS ACROSS THE NORTHERN PLAINS.
CURRENT TRACK IS ACROSS DAKOTAS/NORTHERN MINNESOTA WITH
ASSOCIATED FRONTAL BOUNDARY PUSHING ACROSS IOWA WEDNESDAY. A BRIEF
BREAK IN PRECIP BEFORE YET ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS SOUTHERN PLAINS AND BRINGS PRECIPITATION CHANCES FOR THE
REMAINDER OF THE PERIOD. STILL UNCERTAINTY IN MODELS...AND HAVE
LEFT MOSTLY CHANCE AND SLIGHT CHANCE WORDING FOR POPS THROUGH
EXTENDED.

&&

.AVIATION...15/00Z
NUMEROUS CONCERNS THIS PERIOD...INCLUDING ONGOING TORNADO AND HEAVY
RAIN/HAIL THREAT ACROSS THE SOUTH AS LARGE MCS WITH EMBEDDED
SUPERCELLS CROSSES SOUTHERN IOWA...MAINLY TIED TO ADVANCING WARM
FRONT. AS SYSTEM MOVES NORTH WITH FRONTAL BOUNDARY THIS EVENING...
MORE STORMS ARE LIKELY TO FORM ACROSS THE REGION IN THE WARM SECTOR
WITH POTENTIAL FOR ADDITIONAL SEVERE WEATHER THROUGH THE NIGHT.
ANOTHER LINE OF STORMS SHOULD BEGIN TO DEVELOP TOWARD 12Z AS
STRONGER UPPER LEVEL JET MOVES INTO THE REGION. AS THE DRY
LINE/FRONT PASS EAST OF THE REGION BY 18Z INTENSE JET WINDS WILL
BEGIN TO MIX TO THE SFC SETTING THE STAGE FOR HIGH IMPACT WINDS
GUSTING TO NEAR 50KTS ACROSS THE REGION. WITH POTENTIAL SEVERE
WEATHER TONIGHT...AIRPORT OPERATIONS CAN EXPECT TO SEE DELAYS AND
SIGNIFICANT INTERRUPTIONS AS STORMS PASS THROUGH THE AREA. ALSO...
WITH FORECAST WINDS EXPECTED ON SUNDAY...ADDITIONAL PROBLEMS WITH
HIGH WIND THREAT WILL BEGIN WEST BY 15Z AND CONTINUE TO ADVANCE
TOWARD I35 CORRIDOR BY 17-18Z AND EAST BY 19-20Z. ADDITIONAL DETAILS
WILL BE ADDED WITH 06Z PACKAGE AS EVENT UNFOLDS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSON
LONG TERM...AWB
AVIATION...REV
Hazardous weather outlook, Apr 14, 3:18 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT APR 14 2012

IAZ033-044-045-057-058-070-071-081-082-092-093-152030-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAINFALL
WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF NON-SEVERE THUNDERSTORMS LINGERING
INTO SUNDAY MORNING. THERE ARE ALSO CHANCES FOR THUNDERSTORMS
WEDNESDAY AND THURSDAY. AT THIS TIME THE POTENTIAL FOR SEVERE IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO
TONIGHT.

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-083>086-
094>097-152030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND LOCALLY HEAVY
RAINFALL WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE INTO SUNDAY...AND AGAIN WEDNESDAY
AND THURSDAY. AT THIS TIME THE SEVERE POTENTIAL IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Apr 14, 5:33 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             DES MOINES              41.58N 93.62W
04/14/2012  E0.88 INCH       POLK               IA   PUBLIC

            PEA TO NICKEL SIZE HAIL NEAR THE CAPITOL BUILDING IN
            DOWNTOWN DES MOINES

&&

SNIVELY
Local storm report, Apr 14, 5:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             S DES MOINES            41.58N 93.62W
04/14/2012  E1.00 INCH       POLK               IA   TRAINED SPOTTER

&&

DEROY
Special weather statement, Apr 14, 5:46 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SAT APR 14 2012

IAZ060-073-142345-
POLK-WARREN-
546 PM CDT SAT APR 14 2012

...URBAN AND SMALL STREAM FLOODING OCCURRING ON THE SOUTH SIDE OF
DES MOINES...

AT 540 PM...THE SEVERE THUNDERSTORM WHICH MOVED THROUGH THE SOUTH
SIDE OF DES MOINES AND ADJOINING NORTHERN WARREN COUNTY PRODUCED
LOCALLY VERY HEAVY RAIN.  THE RAIN HAS RESULTED IN URBAN AND SMALL
STREAM FLOODING IN THE CITY AND RURAL AREAS OF NORTHERN WARREN
COUNTY.

URBAN STREET FLOODING WAS REPORTED AT FLEUR DRIVE NEAT THE AIRPORT.
URBAN FLOODING WAS ALSO REPORTED ON MCKINLEY AVE.

THE STORM WAS MOVING AWAY AND THE URBAN FLOODING SHOULD RECEDE BY
630 PM.

DO NOT DRIVE THROUGH WATER COVERED ROADS.

JOHNSON
Local storm report, Apr 14, 6:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             2 S DES MOINES          41.55N 93.62W
04/14/2012  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            REPORT FROM DES MOINES INTERNATIONAL AIRPORT. HAIL FELL
            FROM 519 PM UNTIL 537 PM. LARGEST HAIL WAS 1 INCH.

&&

DEROY
Special weather statement, Apr 14, 6:20 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT SAT APR 14 2012

IAZ044>050-057>062-070>075-081>086-092>097-150130-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
620 PM CDT SAT APR 14 2012

...THUNDERSTORMS WILL PRODUCE BRIEF AND INTENSE HEAVY RAINFALL...

IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...THE
THUNDERSTORMS HAVE A HISTORY OF PRODUCING BRIEF...AND INTENSE...HEAVY
RAINFALL. IN THE MOST EXTREME CASES...TWO TO TWO AND HALF INCHES
OF RAIN HAS FALLEN IN LESS THAN ONE HOUR.

THROUGH THE REMAINDER OF THE EVENING...THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCE ADDITIONAL INTENSE AND BRIEF HEAVY RAIN.

THE HEAVY RAIN WILL LIKELY PRODUCE LOCAL URBAN AND SMALL STREAM
FLOODING. THE URBAN FLOODING WILL CAUSE LOCAL TRAVEL PROBLEMS.

IF THE STORMS TEND TO TRAIN OVER THE SAME AREA...FLASH FLOODING
WILL BE POSSIBLE AND WARNINGS WILL NEED TO BE ISSUED. THIS IS
POSSIBLE...BUT NOT LIKELY.

NEVER DRIVE TO FLOODED ROADS.
Local storm report, Apr 14, 6:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     ATLANTIC                41.40N 95.01W
04/14/2012                   CASS               IA   PUBLIC

            SHINGLES BLOWN OFF HOME. SMALL BRANCHES BROKEN OFF.

&&

SNIVELY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:53 AM CDTDense Fog AdvisoryDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 22 more5 hr
Apr 14, 2:41 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass49 min
Apr 14, 3:47 PM CDTTornado WarningDMXAdair, Adams, Madison, Union28 min
Apr 14, 3:54 PM CDTSevere Thunderstorm WarningDMXAdair, Madison36 min
Apr 14, 4:27 PM CDTSevere Thunderstorm WarningDMXMadison, Warren48 min
Apr 14, 5:07 PM CDTSevere Thunderstorm WarningDMXPolk, Warren38 min
Apr 14, 5:45 PM CDTSevere Thunderstorm WarningDMXJasper, Polk45 min
Apr 14, 6:12 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass48 min
Apr 14, 6:26 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union34 min
Apr 14, 6:27 PM CDTSevere Thunderstorm WarningDMXTaylor33 min
Apr 14, 6:50 PM CDTSevere Thunderstorm WarningDMXPolk, Warren34 min
Apr 14, 6:59 PM CDTFlash Flood WarningDMXCass3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.